Texas, 2025

Drought in Texas, January 7 to 31, 2025

January 7 to 31, 2025 · NWS EWX · 3 events in 3 counties and zones

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought. Kerr and Uvalde Counties went from Severe (D2) Drought category to D3. Llano went from Abnormally Dry (D0) to D2 and Burnet, Dimmit, Edwards, Kinney, Maverick, and Val Verde went from D1 to D2. Bandera, Bexar, Comal, Hays, Kendall, Medina, and Travis remained in D3. Atascosa, Caldwell, Frio, Guadalupe, Real, Williamson, Wilson, and Zavala remained in D2. The 7-day average streamflow at the end of the month was much below (<10%) normal on the Guadalupe, Frio, Colorado, Pedernales, and Medina Rivers. The Nueces and San Antonio Rivers were much below to below (10%-24%) normal. The Edwards Aquifer rose 0.5 feet but was still 37.9 feet below normal. Medina Lake dropped 0.7 feet and was 92.8 feet below normal. Lake Travis dropped 0.5 feet and was 43.6 feet below normal. Canyon Lake dropped 0.8 feet and was 29.1 feet below normal. Lake Amistad was unchanged from December and was 65.8 feet below normal. Lake Buchanan dropped 0.9 feet and was 17.5 below normal. Of the counties in D2 or worse drought Atascosa, Bandera, Bexar, Burnet, Dimmit, Edwards, Frio, Gillespie, Guadalupe, Kendall, Kinney, Llano, Medina, Real, Uvalde, Val Verde, Wilson, and Zavala had outdoor burn bans in effect at the end of the month. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions. The City of Uvalde had stage 5, Fredericksburg had stage 4, San Antonio, Universal City, and Kerrville had stage 3, and Georgetown, New Braunfels, Del Rio, and Austin had stage 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 6, 10:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 6, 10:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1039 PM CST Mon Jan 6 2025

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 153 PM CST Mon Jan 6 2025

Key Messages...

- Bitterly cold wind chills continue especially late tonight into
Tuesday morning.

- Cold Weather Advisory is in effect for parts of the Hill Country,
southern Edwards Plateau, I-35 corridor, and coastal plains from 3
AM CST through 9 AM CST Tuesday.

- Cold weather conditions persist through the short term period with
Tuesday's highs in the mid 40s to mid 50s over most places with
overnight lows (late Tuesday night/early Wednesday morning) in the
mid 20s to mid 30s.

.Short Term...

Cold and dry weather conditions are forecast for the rest of today
into tonight continuing through Tuesday. Winds are forecast to be
lighter tonight with clear skies over most places with some high
clouds moving from west to east across portions of the southern
Edwards Plateau and Hill Country. Wind chills are forecast to reach
values as low as 14 degrees across the southern Edwards Plateau and
lower 20s along and east of Highway 37/35, and coastal plains later
tonight. Therefore, a Cold Weather Advisory is in effect for these
areas from 3 AM through 9 AM CST Tuesday.

Remains cold throughout the day on Tuesday with highs in the mid 40s
to mid 50s. Increased moisture arrives later in the day from the
west as elevated moisture arrives from the west in relation to an
upper level low pressure system moving across Baja California and
northwest Mexico. Also, increased moisture is likely to push across
the coastal plains later Tuesday afternoon into the evening through
the overnight period as a surface low forms across the northwest
Gulf waters.

Overnight lows drop once again into the mid 20s to mid 30s late
Tuesday night northerly winds ranging from 5 to 15 MPH under mostly
cloudy skies.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 153 PM CST Mon Jan 6 2025

Key Messages...

- High confidence in below normal temperatures persisting Wednesday
  through Monday.

- There is moderate to high confidence on precipitation from
  Wednesday evening through early Friday.

- Confidence increasing for frozen precipitation over the Hill
  Country, southern Edwards Plateau, and northern I-35 Corridor.

An upper level low will drop down into northwestern Mexico and then
open up into a trough as it lifts northeastward over Texas. Beneath
this feature an area of low pressure will form over the western Gulf
near the Texas coast brining moister air back to our region. This
will also bring some warmer air at least to our Coastal Plains
counties. The lift will essentially be isentropic. POPs will increase
Wednesday night and peak during the day Thursday. Closer to the coast
precipitation will be all rain. Farther inland the lowest layer of
the atmosphere will remain below freezing Wednesday night. The
question will be how much warm air moves in above the boundary layer.
Models are moving toward a deeper melting layer reaching I-35 and the
Hill Country with possibly a little less warm air out west. This would
push the weather type forecast to sleet/freezing rain northern I-35
and Hill Country and maybe snow/sleet farther west. The track of the
coastal low will make a big difference on the weather type.
Regardless of the details we have medium confidence that there will
be some impacts for the northern I-35 Corridor, Hill Country, and
Edwards Plateau. The most likely timing will be Wednesday night
through the day Thursday. Thursday night precipitation will be moving
off to the east with chances mainly over the eastern counties where
it will be mostly rain. By Friday afternoon dry weather will return,
but the cold temperatures will continue. Saturday morning will bring
a hard freeze across nearly all of the CWA. Saturday afternoon will
begin a warming trend, but temperatures will remain below normal
through the end of the period.

&&

.AVIATION...
(06Z TAFS)
Issued at 1033 PM CST Mon Jan 6 2025

VFR conditions with clear skies are expected throughout the
forecasted period with winds generally out of the northeast for all
sites except KDRT where easterly winds and clear skies are
forecasted.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              26  48  31  40 /   0   0   0  10
Austin Bergstrom Intl Airport  27  48  31  40 /   0   0   0  10
New Braunfels Muni Airport     27  50  32  41 /   0   0   0  10
Burnet Muni Airport            24  46  27  38 /   0   0   0  10
Del Rio Intl Airport           30  54  34  43 /   0   0   0  10
Georgetown Muni Airport        25  46  29  39 /   0   0   0  10
Hondo Muni Airport             27  51  32  40 /   0   0   0  10
San Marcos Muni Airport        25  49  30  39 /   0   0   0  10
La Grange - Fayette Regional   25  49  31  41 /   0   0   0  10
San Antonio Intl Airport       29  49  33  40 /   0   0   0  10
Stinson Muni Airport           29  51  35  41 /   0   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Cold Weather Advisory from 3 AM to 9 AM CST Tuesday for Atascosa-
Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Edwards-
Fayette-Frio-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Kinney-
Lavaca-Lee-Medina-Real-Travis-Uvalde-Williamson-Wilson-Zavala.

&&

Short-Term...17
Long-Term...27
Aviation...CJM
Hazardous weather outlook, Jan 6, 11:38 AM CST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1138 AM CST Mon Jan 6 2025

TXZ171>173-183>194-202>209-217>225-228-071745-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1138 AM CST Mon Jan 6 2025

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Well below average temperatures are expected for the next several
days, including several nights and mornings of sub-freezing
temperatures. Bitterly cold wind chills in the teens and 20s can
also be expected. Another Cold Weather Advisory may be needed Tuesday
Morning.

Elevated fire weather conditions are possible due to breezy winds
and low humidities Tuesday afternoon hours.

There are increasing chances of precipitation Wednesday night
through Thursday night. There is a potential for winter type
precipitation for parts of our area during this period. However,
confidence continues to be low regarding the details.

Continue to check the forecast often.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Blanco

When
January 7, 12:00 AM CST to January 31, 11:59 PM CST
Where
Blanco forecast zone
Reported by
Drought Monitor
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought. Kerr and Uvalde Counties went from Severe (D2) Drought category to D3. Llano went from Abnormally Dry (D0) to D2 and Burnet, Dimmit, Edwards, Kinney, Maverick, and Val Verde went from D1 to D2. Bandera, Bexar, Comal, Hays, Kendall, Medina, and Travis remained in D3. Atascosa, Caldwell, Frio, Guadalupe, Real, Williamson, Wilson, and Zavala remained in D2. The 7-day average streamflow at the end of the month was much below (<10%) normal on the Guadalupe, Frio, Colorado, Pedernales, and Medina Rivers. The Nueces and San Antonio Rivers were much below to below (10%-24%) normal. The Edwards Aquifer rose 0.5 feet but was still 37.9 feet below normal. Medina Lake dropped 0.7 feet and was 92.8 feet below normal. Lake Travis dropped 0.5 feet and was 43.6 feet below normal. Canyon Lake dropped 0.8 feet and was 29.1 feet below normal. Lake Amistad was unchanged from December and was 65.8 feet below normal. Lake Buchanan dropped 0.9 feet and was 17.5 below normal. Of the counties in D2 or worse drought Atascosa, Bandera, Bexar, Burnet, Dimmit, Edwards, Frio, Gillespie, Guadalupe, Kendall, Kinney, Llano, Medina, Real, Uvalde, Val Verde, Wilson, and Zavala had outdoor burn bans in effect at the end of the month. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions. The City of Uvalde had stage 5, Fredericksburg had stage 4, San Antonio, Universal City, and Kerrville had stage 3, and Georgetown, New Braunfels, Del Rio, and Austin had stage 2.

Drought, Burnet

When
January 7, 12:00 AM CST to January 31, 11:59 PM CST
Where
Burnet forecast zone
Reported by
Drought Monitor
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought. Kerr and Uvalde Counties went from Severe (D2) Drought category to D3. Llano went from Abnormally Dry (D0) to D2 and Burnet, Dimmit, Edwards, Kinney, Maverick, and Val Verde went from D1 to D2. Bandera, Bexar, Comal, Hays, Kendall, Medina, and Travis remained in D3. Atascosa, Caldwell, Frio, Guadalupe, Real, Williamson, Wilson, and Zavala remained in D2. The 7-day average streamflow at the end of the month was much below (<10%) normal on the Guadalupe, Frio, Colorado, Pedernales, and Medina Rivers. The Nueces and San Antonio Rivers were much below to below (10%-24%) normal. The Edwards Aquifer rose 0.5 feet but was still 37.9 feet below normal. Medina Lake dropped 0.7 feet and was 92.8 feet below normal. Lake Travis dropped 0.5 feet and was 43.6 feet below normal. Canyon Lake dropped 0.8 feet and was 29.1 feet below normal. Lake Amistad was unchanged from December and was 65.8 feet below normal. Lake Buchanan dropped 0.9 feet and was 17.5 below normal. Of the counties in D2 or worse drought Atascosa, Bandera, Bexar, Burnet, Dimmit, Edwards, Frio, Gillespie, Guadalupe, Kendall, Kinney, Llano, Medina, Real, Uvalde, Val Verde, Wilson, and Zavala had outdoor burn bans in effect at the end of the month. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions. The City of Uvalde had stage 5, Fredericksburg had stage 4, San Antonio, Universal City, and Kerrville had stage 3, and Georgetown, New Braunfels, Del Rio, and Austin had stage 2.

Drought, Gillespie

When
January 7, 12:00 AM CST to January 31, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Drought Monitor
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought. Kerr and Uvalde Counties went from Severe (D2) Drought category to D3. Llano went from Abnormally Dry (D0) to D2 and Burnet, Dimmit, Edwards, Kinney, Maverick, and Val Verde went from D1 to D2. Bandera, Bexar, Comal, Hays, Kendall, Medina, and Travis remained in D3. Atascosa, Caldwell, Frio, Guadalupe, Real, Williamson, Wilson, and Zavala remained in D2. The 7-day average streamflow at the end of the month was much below (<10%) normal on the Guadalupe, Frio, Colorado, Pedernales, and Medina Rivers. The Nueces and San Antonio Rivers were much below to below (10%-24%) normal. The Edwards Aquifer rose 0.5 feet but was still 37.9 feet below normal. Medina Lake dropped 0.7 feet and was 92.8 feet below normal. Lake Travis dropped 0.5 feet and was 43.6 feet below normal. Canyon Lake dropped 0.8 feet and was 29.1 feet below normal. Lake Amistad was unchanged from December and was 65.8 feet below normal. Lake Buchanan dropped 0.9 feet and was 17.5 below normal. Of the counties in D2 or worse drought Atascosa, Bandera, Bexar, Burnet, Dimmit, Edwards, Frio, Gillespie, Guadalupe, Kendall, Kinney, Llano, Medina, Real, Uvalde, Val Verde, Wilson, and Zavala had outdoor burn bans in effect at the end of the month. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions. The City of Uvalde had stage 5, Fredericksburg had stage 4, San Antonio, Universal City, and Kerrville had stage 3, and Georgetown, New Braunfels, Del Rio, and Austin had stage 2.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230397, 1230398, 1230399.